Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 12, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Apr 20, 2000, 6:30 AM CDT for Grundy County, LaSalle County, Livingston County, Illinois. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 6:30 AM CDT (11:30 UTC)
- Expired
- Apr 20, 2000, 7:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grundy County, IL, LaSalle County, IL, Livingston County, IL
The radar
The Chicago radar (KLOT), 100 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:40 AM CDT | Thunderstorm Wind | Wenona, IL | A semi was blown over on I-39 one mile south of Wenona. |
| Apr 20, 6:55 AM CDT | Thunderstorm Wind 50 E | Central Portion, IL | |
| Apr 20, 7:00 AM CDT | Thunderstorm Wind 50 E | Fairbury, IL | |
| Apr 20, 7:00 AM CDT | Thunderstorm Wind 50 E | Streator, IL | |
| Apr 20, 7:15 AM CDT | Thunderstorm Wind 50 E | La Salle, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLOT 201131
SVRCHI
ILC063-099-105-201215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
630 AM CDT THU APR 20 2000
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIVINGSTON COUNTY IN CENTRAL ILLINOIS
LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS
GRUNDY COUNTY IN NORTHEAST ILLINOIS
* UNTIL 715 AM CDT
* AT 629 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
HENRY TO 5 MILES NORTH OF METAMORA TO 3 MILES EAST OF
BLOOMINGTON...MOVING NORTHEAST AT 65 MPH. WIND DAMAGE HAD BEEN
REPORTED AS THESE STORMS MOVED THROUGH THE PEORIA AREA.
* SEVERE THUNDERSTORMS WILL BE NEAR
FLANAGAN AROUND 645 AM CDT
FAIRBURY AROUND 650 AM CDT
NORTH UTICA AROUND 655 AM CDT
GRAND RIDGE AROUND 700 AM CDT
7 MILES SOUTHEAST OF EARLVILLE AROUND 705 AM CDT
DWIGHT AROUND 710 AM CDT
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.
LAT...LON 4112 8960 4083 8942 4038 8891 4091 8827
4133 8849 4163 8889
RATZER
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:30 AM CDT, 3 hours earlier.
Area forecast discussion, Apr 20, 3:30 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 AM CDT THU APR 20 2000 SCATTERED SEVERE CONVECTION BEGINING TO WIND DOWN THIS MORNING. 06Z SURFACE ANALYSIS PLACES 970 MB LOW NEAR KANSAS CITY...WITH WARM FRONT EXTENING EAST INTO CENTRAL ILLINOIS. STATIONARY FRONT STRETCHES FROM NORTHERN ILLINOIS EAST ALONG THE INDIANA/MICHIGAN BORDER. FORECAST CONCERNS CONTINUE TO BE PRECIPITATION TRENDS AS SYSTEM WORKS ITS WAY EAST TODAY AND TONIGHT. FOR THE SHORT TERM...CONVECTIVE THREAT TO CONTINUE THIS MORNING AHEAD OF SPEED MAX LIFTING NORTHEAST ALONG SOUTHERN FLANK OF UPPER SYSTEM. GOOD UPPER DIVERGENCE NOTED IN NUMERICAL MODEL FORECASTS THIS MORNING. MODELS ARE VERY SIMILAR IN MOVEMENT OF BOTH UPPER AND SURFACE LOWS. SURFACE LOW PROGGED TO MOVE INTO CENTRAL ILLINOIS TODAY...AND THEN INTO INDIANA OVERNIGHT. RAIN AND THUNDERSTORMS TO CONTINUE TODAY AS UPPER SYSTEM MOVES IN...WITH SOME COUPLING OF JET MAXES SEEN IN ISOTACH AND UPPER DIVERGENCE FIELDS. PRECIPITATION ENDS TONIGHT FROM WEST TO EAST TONIGHT...WITH PRECIP LIKELY OUT OF THE ROCKFORD AREA BY 12Z FRIDAY...AND OUT OF THE EASTERN PORTIONS OF THE FORECAST AREA DURING THE MORNING. CURRENT FORECAST HAS THESE TRENDS WELL IN HAND...AND FORESEE NO MAJOR CHANGES. LATE TONIGHT AND FRIDAY LIKLEY TO BE WINDY DAY...IN TIGHT CYCLONIC GRADIENT ON BACK SIDE OF DEPARTING SYSTEM. FWC SHOWING SUSTAINED SPEEDS INTO THE 30 MPH RANGE...SO WILL BEEF UP WIND WORDING. DAY SHIFT CAN DECIDE IF A WIND ADVISORY IS WARRANTED. NEW MRF NOT IN YET...BUT DRY AND WARMER STILL LOOKS REASONABLE FOR EXTENDED. .CHI...GALE WRNG LK MI RATZER
In the hours before
Local storm report, Apr 20, 5:20 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
520 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM HARMON IL 7/8 INCH HAIL
04/19/00 LEE TRAINED STORM SPOTTER
0125 AM SAUNEMIN 1NE IL 3/4 INCH HAIL
04/20/00 LIVINGSTON LAW ENFORCEMENT
SMITTYSpecial weather statement, Apr 20, 6:04 AM CDT, 26 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 201700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT/EST THU APR 20 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... SEVERE THUNDERSTORM WATCH NUMBER 185 IS IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS UNTIL 10 AM. A STRONG LOW PRESSURE SYSTEM OVER NORTHERN MISSOURI WILL CONTINUE TO MOVE EAST ACROSS CENTRAL ILLINOIS TODAY. A WARM FRONT EXTENDS EAST FROM THE SURFACE LOW ACROSS CENTRAL ILLINOIS AT THIS TIME. THE COMBINATION OF DIVERGENCE AT THE JET STREAM LEVEL...LIFT AHEAD OF THE UPPER WAVE...AND MOIST WARM MOIST BEING LIFTED OVER THE WARM FRONT THIS MORNING...IS RESULTING IN ELEVATED THUNDERSTORMS OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS MORNING. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. AS THE LOW COMES ACROSS ILLINOIS THIS AFTERNOON...THE THREAT OF SEVERE WEATHER SHOULD BE DISPLACED EASTWARD FROM THIS MORNING. THE STORM PREDICTION CENTER HAS OUTLOOKED A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY ACROSS PORTIONS NORTHEAST ILLINOIS AND NORTHWEST INDIAN. THE SLIGHT RISK AREA IvS GENERALLY SOUTH OF INTERSTATE 80...AND TO THE EAST OF INTERSTATE 55. MONITOR THE LATEST FORECASTS...WARNINGS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR UPDATES TODAY. RATZER
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:11 AM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 34 min |
| Apr 20, 1:22 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 38 min |
| Apr 20, 1:40 AM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 35 min |
| Apr 20, 2:14 AM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 31 min |
| Apr 20, 5:45 AM CDT | Severe Thunderstorm Warning | LOT | Grundy, Kendall, Will | 30 min |
| Apr 20, 6:42 AM CDT | Severe Thunderstorm Warning | LOT | Ford | 33 min |
| Apr 20, 7:00 AM CDT | Severe Thunderstorm Warning | LOT | Kendall, Will | 60 min |
| Apr 20, 7:00 AM CDT | Severe Thunderstorm Warning | LOT | Iroquois, Kankakee | 60 min |
| Apr 20, 7:37 AM CDT | Severe Thunderstorm Warning | LOT | Cook | 51 min |
| Apr 20, 7:37 AM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane | 51 min |
| Apr 20, 9:51 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 39 min |
| Apr 20, 9:51 AM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 39 min |
| Apr 20, 10:09 AM CDT | Tornado Warning | LOT | Iroquois | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.